Azilect


#1
I was recently diagnosed with Parkinson's after a few years with what I now realise were fairly mild symptoms. I was prescribed Azilect in June and I wonder how quickly it it will begin to work bearing in mind I am also on an antidepressent and lithium for bi-polar 2 disorder.

#2
Hi Yann, I have taken Azilect for two & a half years , as I understand it , this is a drug that helps to prevent the loss of dopermine from the brain .
Personally I feel it has helped me, my PD has remained stable since taking it.Hope it works for you . Marie:grin:

#3
Hi.

If the Azilect were going to have any effect it should have done so by now. There are a lot of people on whom Azilect appears to have no effect whatsoever - I'm one of them.

However, there are warnings against taking Azilect alongside certain anti-depressants, so check all the printed instructions carefully. Don't rely solely on doctors.

#4
I was told that Azilect reduces the off in the on/off time that comes with sinemet..I assumed that it was not prescribed as monotherapy. I have not taken it yet, as the chemist is finding it hard to locate

#5
azilect reduces the re-absorbtion of dopamine, so if you have some natural dopamine it can be used as a monotherapy. likewise if you have artificially sourced dopamine (though not dopamine agonist) it preserves it for longer.
Possibly Yann doesnt have enough natural dopamine for azilect to make a difference on its own? there also claims of neuroprotection.
Ray's warning is very true, its worth double checking especially if prescribed by different people http://www.drugs.com/pro/azilect.html has a full list of the anti-depressants that shouldn't be mixed as the leaflet is a bit vague.

#6
thank you turnip. I did ask the consultant if she could tell me how much (% wise) natural dopamine I have. She evaded the Q but said that it is produced during sleep. Well that's a fat lot of good!
Are you happy in Oz? i do hope so

#7
If natural dopamine is produced during sleep...no wonder we need meds since pwp find it difficult to sleep :rolling_eyes:

#8
quite nene. And because of the tendancy to OCD behaviour ( I take Requip as well as sinemet) she will not prescibe a sleep aid

#9
I'm awake most nights after taking sleeping aid, if I do get a sleep at night its only 4-5hrs so I just can't win:neutral_face:

#10
Hi yann

I started taking Azilect around 2 years ago
I found it started working within 5 to 6 days
I had to stop taking after about 3 months as it made me aggressive
I understand this is a rare side effect but wasn't nice at all and caused many problems .road rage , verbal out breaks etc

Good luck

Kram

#11
AB, OZ POSTCARD IN CC SOON
take care.

#12
Hi Yann,
My experience with Azilect is as follows.I have been taking it for over a year and felt the difference and benefits immediately.The best guide i found was the intricate things such as writing.It was introduced a couple of weeks before the Mirapexin was introduced,the benefits were not considerable but definitely there.Neater writing,everything increased for the better,i was more alert.A bit like a boost or pick me up type of effect.Anyway,for me it works,i also like to think that the supposed slowing in the progression of the Parkinsons is reality and not just pie in the sky.
However,i have to echo Ray of Sunshines warnings concerning its use when combined with Anti-depressants.I am in a situation were i should be on Anti-depressants,but none,and i mean NONE!,should be taken with Azilect.The only one is Amitriptyline,but i was even advised against this as it is considered more for pain relief now than for use in depression.I still await the Doctors solution,stopping the Azilect is one,but for me,the importance of the Azilect could possibly outweigh the crutch(if i can call it that)of an anti-depressant.
My outlook varies with mood swings like a pendulum,you probably understand Yann,with bi-polar fluctuations.
The biggest warning concerning any Anti-depressant combined with Azilect is the possibility of HEART PROBLEMS.This is a big concern ,the warnings are on the leaflets.
Welcome to the medication mine field.Make your own decision after talking to your G.P.
Hope to chat again sometime
All the best
Titan

#13
I'm taking Azilect as monotherapy. I'm a Young Onset Parkie (age 40, dx two years ago) and my symptoms were mild - I was dx at a very early stage according to my neurologist.

I found it took about a month to kick in, and the effect was gradual. A year later, and I think I'm still better off than I was without it, although dystonia is making consider my next step. My initial experience is described here:

http://bloggingwithparkinsons.wordpress.com/2010/10/12/the-effects-of-rasagiline/

#14
Hi,

I was on Azilect for 2 years, as a monotheraphy, and it worked very well for me and initially I had no side effects. However, about 3 months ago (after taking the medication for 21 months) I noticed that my hair was beginning to fall out. I have now stopped the Azilect and take Neupro patches instead. My hair loss has reduced significantly (on my head) and I am now beginning to grow hair on my legs again (not so good)!

#15
Dixie - eek! I have been "shedding" or "moulting" quite noticeably recently (my husband has commented on my "carpetting" the bathroom floor, which has ceramic tiles). I have loads of hair (hairdressers always comment on how thick it is), however, so I've not been unduly worried. It never occurred to me that it might be the Azilect. I see that it is listed as a "less serious" side effect. I'm going to try not to worry until it really thins out...

#16
The hair loss issue seemed a good topic for a blog post:

http://bloggingwithparkinsons.wordpress.com/2011/09/09/rasagiline-azilect-and-hair-loss/

I've already been told, privately, that another PwP suffers from this although they didn't realise rasagiline could be the culprit. I do wish that I knew for certain whether or not that neuroprotection is real. My consultant was typically noncommital on the subject; I suspect it's very difficult to prove, and we just have to be satisfied with the fact that it hasn't been disproven yet.